FDA Warns Against Migraine Medication During Pregnancy: What You Need To Know
March 2, 2017
Yesterday, the Food and Drug Administration (FDA) said in a public statement that nearly half-a-dozen medications used to treat migraine headaches can decrease children’s intelligence if taken when mothers are pregnant. The public warning was mostly aimed at doctors and women of child-bearing age.
The FDA warned that some of these drugs, including Depakote and Depacon, should not be taken by pregnant women in order to prevent migraine headaches.
The pills, which all contain valproate sodium, already carry a boxed warning about the risk of birth defects, but the FDA said yesterday that they will be adding new warnings to all of the migraine drugs after a study showed that they decreased IQ scores in children whose mothers took the medicine while pregnant.
FDA director of neurology drugs, Russell Katz, said “We have even more data now that show the risks to the children outweigh any treatment benefits for this use.”
Earlier in 2013, a team of researchers at Emory University compared children whose mothers had taken different classes of neurological drugs while pregnant. They reported that valproate-containing drugs were connected to an 8 to 11 point reduction in IQ scores for children at 6 and the results were similar for children at the age of 3.
Though Depakote is also used to treat bipolar disorder and seizures, the FDA revealed no plans to contraindicate the drug for that usage. They did, however, say that women of child-bearing age should only use them as a last resort. In a statement, the FDA said, “Women who become pregnant should not use valproate unless it is essential to managing their medical condition.”
Now, the FDA is working with drug manufacturers to change their products’ pregnancy code for migraines. The new code “X” indicates that the drug’s risks outweigh its benefits for the given use.
Our advice? Watch what you’re taking** and always, always keep your doctor in the loop. Our experts agree that because certain medications may be harmful to baby, it’s important to consult a doctor before taking them.**